Winter Weather, Columbiana
- When
- December 13, 10:00 AM EST to 8:00 PM EST
- Where
- Columbiana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
A fast moving low pressure system produced a swath of 2 to 4 inches of snow from north of Zanesville, to Pittsburgh, and south of Dubois. This was the first widespread snow for the Pittsburgh area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A fast moving low pressure system produced a swath of 2 to 4 inches of snow from north of Zanesville, to Pittsburgh, and south of Dubois. This was the first widespread snow for the Pittsburgh area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 13, 8:43 AM EST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 843 AM EST Tue Dec 13 2016 .SYNOPSIS... Rapidly moving low pressure will spread snow across the much of the region today and will usher in an arctic airmass for the late week. Another system will move in for the start of the weekend, bringing a wintry mix and some warmer air. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A quick moving shortwave trough and associated cold front across the Ohio Valley is expected to help produce snow over the forecast area. Sufficient moisture and lift associated with the passage and given the thermal profile should result in the greatest snow accumulations a little before the start of the evening commute. Hi-Res trends have been showing a relatively weak band setting up early afternoon - most likely from Pittsburgh north - and this feature is depicted underneath the left exit region of an enhancing jet streak aloft. Thus, have slightly increased QPF and snow amounts based on latest trends but results still remain under advisory criteria. Further south, temperatures should warm enough to allow for a mixture of rain/snow and light accumulations are expected over the southeast ridges after the the frontal passage for a short duration within upslope flow. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... Drastically colder air looks to follow today's system into the area, especially after a secondary cold push through the area early Wednesday. This will bring temperatures at 850 mb down toward and below -20C with surface temperatures likely to challenge 0F at times overnight if skies ever manage to clear. This will be particularly true should we manage to hold onto the snow that falls today and tonight. As the secondary cold push moves through the area, low level flow will likely turn just north of west. This seems likely to bring a period of banded lake effect snow into the areas generally north of I-80from Wednesday into Friday. The exact location of this cannot be pinned down at this time, however the magnitude of the cold air moving over the still very warm great lakes could lead to an impressively banded structure. Dependent upon the actual flow evolution, this could mean a heavy lake effect snow situation somewhere in NW PA. Fries && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... Broad upper trough will remain in place through Friday with good consensus amongst the models in well below average temperatures and lake enhance snow showers. After this time, upper level ridging will attempt to take the place of the trough as a shortwave digs over the northwestern CONUS. As this occurs, another system will bring the chance for a wintry mix, and eventual rain to the region for the weekend. With relatively good agreement, have increased to categorical PoPs for this system and have added chance wording for freezing rain as depending on how quickly precipitation reaches the region, temperatures may not be able to warm fast enough at the surface to prohibit freezing. After this system passes the region, below normal temperatures seem poised to return for early next week. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Lingering patches of lower clouds will diminish by 14Z as high pressure briefly visits and low level flow turns to the southwest. Otherwise, ceilings will show a downward trend this morning as a quick-moving system approaches. At least some snow is expected at all terminals, with a period of IFR visibility likely, although MGW will likely escape these restrictions as more rain will mix in there. Snow will taper off this evening, with MVFR ceilings remaining thereafter. .OUTLOOK... Restrictions will be possible through much of the extended forecast with periods of scattered snow showers followed by a larger system for the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 200 AM EST TUE DEC 13 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-140700- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 200 AM EST TUE DEC 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AS AN ARCTIC AIR MASS OVERSPREADS THE AREA LATER THIS WEEK...VERY COLD TEMPERATURES AND GUSTY WINDS MAY COMBINE TO PRODUCE WIND CHILL VALUES WELL BELOW ZERO IN SOME AREAS WEDNESDAY NIGHT INTO FRIDAY. A WIND CHILL ADVISORY MAY BE NEEDED. A WEATHER SYSTEM MAY PRODUCE A WINTRY MIX OF PRECIPITATION FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667315, 667316, 667317.